Login | Users Online: 415  
Home Print this page Email this page Small font sizeDefault font sizeIncrease font size   
Home | About us | Editorial board | Search | Ahead of print | Current Issue | Archives | Submit article | Instructions | Subscribe | Advertise | Contact us
 
ORIGINAL ARTICLE
Year : 2016  |  Volume : 17  |  Issue : 4  |  Page : 136-139

Clinical profile and management of poisoning with suicide tree: An observational study


1 Department of Neurology, Government T. D. Medical College, Alappuzha, Kerala, India
2 Department of General Medicine, Government Medical College, Kottayam, Kerala, India
3 Department of General Medicine, Government T. D. Medical College, Alappuzha, Kerala, India

Correspondence Address:
M Suraj Menon
Department of Neurology, Government T. D. Medical College, Alappuzha, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1995-705X.201783

Rights and Permissions

Introduction: The clinical features, management, and the associations of dosage in poisoning with the cardiotoxic plant Cerbera odollam (suicide tree), responsible for more than half of plant poisoning deaths in the South Indian State of Kerala alone, have not been evaluated. There are only few studies on its clinical features and none on the usage of cardiac pacing in its management, given its rarity in the Western world. We depend on data for similar toxins to form our management protocols. Aims: Our aim was to describe the clinical features of C. odollam poisoning, dosage, and its relations to clinical features and pacemaker initiation therapy and to study the characteristics of temporary pacemaker therapy in its management. Subjects and Methods: This study was conducted in fifty consecutive cases who presented with a history of C. odollam poisoning from whom clinical data were obtained. Cases initiated on temporary cardiac pacemaker therapy due to the toxin effects were also studied. Effect of dosage on various clinical manifestations and pacing was analyzed. Results: All cases were due to suicidal ingestion. Vomiting (54%), thrombocytopenia (50%), and sinus bradycardia (32%) were the most common features. The need for cardiac pacing had a significant association with dosage in kernels ingested (P < 0.05) and with thrombocytopenia (P < 0.05). There was no association between hyperkalemia and death. Thirty-six percent of cases had to be paced, of which 16% died. In-hospital mortality of odollam poisoning was 12%. Conclusions: C. odollam poisoning cases merit monitoring and treatment in Intensive Care Unit with facilities for electrocardiographic monitoring and temporary cardiac pacing. The clinical features and the factors associated with mortality are different from other cardiac glycosides.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed524    
    Printed5    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal